Nebraska, 2004

Hail and Damaging Wind in Nebraska, July 2, 2004

July 2, 2004 · NWS LBF · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 12:55 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 12:55 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT FRI JUL 2 2004

...FORECAST CHALLENGES ARE PRECIP CHANCES TONIGHT THROUGH TUESDAY...

.DISCUSSION...
NEAR TERM (TONIGHT THROUGH MONDAY)...MAIN FCSTING DILEMMA IS TONIGHT
AND WHEN TO END PRECIP IN THE EAST AND BRING IT INTO THE WEST. H7 QG
FTONTO FIELD GRADIENT AND H7 OMEGA FIELD (PER ETA) CORRELATED FAIRLY
WELL WITH THE WRAP AROUND PRECIP FIELD THIS AM. THE HI RES ETA...AS
WELL AS THE RUC MOVE THIS FORCING EAST OF THE AREA THIS EVENING.
WILL NEED TO MONITOR THIS NEAR ISSUANCE FOR INCLUSION OF POPS IN THE
NERN ZONES. OTHER PRECIP FOCUS IS ACROSS THE WRN ZONES OVERNIGHT.
LAPSE RATES REMAIN FAIRLY STRONG OVER THE CLOUD FREE AREAS IN THE
WRN FA AND POINTS WEST. SHEAR NOT OVERLY IMPRESSIVE...SO SVR THREAT
WILL BE MINIMAL...AND STORMS SHOULD LACK STAYING POWER INTO THE
OVERNIGHT HOURS AS THE LL JET REMAINS FAIRLY WEAK (WITH A FOCUS OVER
THE NWRN ZONES). WILL FAVOR ENDING POPS LATE EVENING IN THE NWRN
ZONES. AS FOR COVERAGE...20 POP SHOULD DO. FORECAST FOCUS SHIFTS TO
THE PROGRESSIVE PATTERN ACROSS THE NRN PLAINS AND THE SUCCESSION OF
SHORT WAVE TROFS THIS WEEKEND. FIRST GLANCE LOOKS FAIRLY
WET...PARTICULARLY INTO THE LATTER HALF OF THE WEEKEND. WEAK WAVE
ARRIVES SATURDAY AFTERNOON ACROSS THE NORTH. EXPECT CONVECTION TO
FIRE ALONG A WEAK LOW LEVEL CONVERGENCE ZONE ORIENTED FROM ERN SD
INTO MY NWRN FA...THEN SOUTH ACROSS THE ERN PANHANDLE. LATE DURING
THE AFTN...CAP STRENGTH MAY BE A LITTLE TOO STRONG FURTHER SOUTH
SOUTH ALONG THE BOUNDARY...THIS WILL WEAKEN SOMEWHAT BY EVENING.
BEST CHANCES WILL BE ACROSS THE NRN FA INITIALLY...SHIFTING TO THE
SE OVERNIGHT (PER WNWRLY FLOW ALOFT). BETTER PRECIP CHANCES ARRIVE
ON SUNDAY AND MONDAY...ESPECIALLY ACROSS THE NORTH AS A STRONG WAVE
ARRIVES SUNDAY NIGHT WITH A STRONG ASSOCIATED COLD FROPA...FOLLOWED
BY A CLOSED SYSTEM MONDAY NIGHT. STILL SOME UNCERTAINTY ON MONDAY
NIGHT AS TO THE STRENGTH (CLOSED SYSTEM GFS...OPEN SYSTEM
ETA)...HOWEVER BEST FORCING STILL APPEARS ACROSS THE NRN HALF OF THE
FA...SO WILL PLACE HIGHEST POPS THERE.

LONG TERM (TUESDAY THROUGH FRIDAY)...MODELS THIS AM POINTING TO A
DEVELOPING RIDGE OVER THE WRN CONUS EARLY NEXT WEEK WITH DRYING AND
WARMING CONDS. HAVE DROPPED TEMPS DOWN ON TUESDAY BEHIND THE EXITING TROF
(WITH H85 TEMPS ADVERTISED IN THE LOWER MID TO UPPER TEENS). GENERAL
WARMING TREND LOOKS ON TRACK INTO THE MIDDLE AND LATTER HALF OF NEXT
WEEK. WILL NEED TO MONITOR THIS HOWEVER...AS THE RIDGE (OPER GFS)
THIS MORNING WAS THE MOST AMPLIFIED OF ALL THE ENSEMBLE MEMBERS.
NEXT SYSTEM ARRIVES LATE NEXT WEEK AS A CLOSED SYSTEM TRAVERSES
CANADA. WITH THE BEST FORCING NORTH AND WEST...HAVE ALIGNED POPS IN
THESE AREAS AND KEPT THE SRN AND SERN ZONES DRY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Jul 2, 1:13 PM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT FRI JUL 2 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-030213-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
313 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY NEAR AND EAST OF HIGHWAY 183. ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE TONIGHT...WEST OF A MERRIMAN TO OGALLALA LINE. ALL
THUNDERSTORMS TONIGHT ARE EXPECTED TO REMAIN WELL BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY A FEW SEVERE STORMS COULD DEVELOP OVER THE PANHANDLE BY
LATE AFTERNOON MOVING EAST SOUTHEAST THROUGH EARLY EVENING...MAINLY
WEST OF HIGHWAY 83. THE MAIN THREAT WILL BE LARGE HAIL AND WIND
DAMAGE.

ON SUNDAY A SIMILAR SITUATION WILL OCCUR AS ON SATURDAY. A FEW SEVERE
STORMS COULD DEVELOP WEST OF HIGHWAY 83. LARGE HAIL AND WIND DAMAGE
WILL BE THE PRIMARY THREAT.

MONDAY THROUGH THURSDAY...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SUNDAY AFTERNOON.

MASEK

The radar

The Goodland radar (KGLD), 139 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
July 2, 5:35 PM MST
Where
Chase County, 3 mi NNE of Lamar
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.600, -101.950

Hail, Perkins

When
July 2, 6:00 PM MST
Where
Perkins County, 5 mi WSW of Grant
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.817, -101.800

Hail, Keith

When
July 2, 6:25 PM MST
Where
Keith County, 1 mi N of Lake Mc Conaghy
Measured
1.5 in hail
Property damage
$8,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.267, -101.800

Hail, Keith

When
July 2, 7:05 PM MST
Where
Keith County, 3 mi N of Paxton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.183, -101.367

Thunderstorm Wind, Lincoln

When
July 2, 8:10 PM CST
Where
Lincoln County, 4 mi W of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.167, -101.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411439, 5411441, 5411440, 5411442, 5411443.